Alert archive / New Mexico / Tornado Warnings in 2003

Tornado Warning 14, NWS Albuquerque, NM

June 5, 2003Quay County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jun 5, 2003, 4:53 PM MDT for Quay County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 4:53 PM MDT (22:53 UTC)
Expired
Jun 5, 2003, 5:30 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WFUS55 KABQ 052253
TORABQ
NMC037-052330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
451 PM MDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES WEST OF LOGAN...OR ABOUT 10 MILES NORTH OF
  TUCUMCARI...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE...
  OVER SAN JON AT 530 PM MDT

THIS IS A DANGEROUS STORM. LEAVE AUTOMOBILES AND MOBILE HOMES. MOVE
INTO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS AND OUTSIDE WALLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR EASTERN NEW MEXICO.

LAT...LON 3498 10320 3490 10331 3524 10379 3526 10361
          3539 10361 3539 10350 3525 10302 3498 10303
$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:30 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 5, 3:30 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT THU JUN 5 2003

UPDATED FOR RED FLAG WARNING...

PREPARING FOR ANOTHER ACTIVE EVENING ACROSS THE EASTERN PLAINS AGAIN
TONIGHT. LONG WAVE TROF WILL REMAIN IN PLACE ACROSS THE CENTER OF THE
COUNTRY INTO THE WEEKEND. THIS WILL KEEP NM IN NW FLOW ALOFT...SO
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY
WITH SOME POSSIBLY SEVERE ACROSS THE EASTERN PLAINS. S/WV DROPPING
INTO THE FOUR CORNERS AREA WILL TRAVERSE THE AREA OVERNIGHT FURTHER
ENHANCING THE CONVECTIVE ACTIVITY. EXPECTING A FRONTAL PASSAGE WHICH
WILL ALSO FURTHER ENHANCE CONVECTION PROVIDING A BETTER FOCUS FOR
THUNDERSTORM DEVELOPMENT. EXPECTING MORE OF THE SAME FRIDAY THROUGH
SATURDAY NIGHT WHEN ANOTHER FRONT DROPS THROUGH THE EASTERN PLAINS
AND A WEAK RIDGE BEGINS TO BUILD INTO THE STATE LATE IN THE WEEKEND
WHICH WILL BEGIN TO SHUT DOWN THE SEVERE CONVECTION. MOVING INTO NEXT
WEEK...RIDGE BUILDS ACROSS THE AREA BRING WARMER AND DRIER
CONDITIONS. NOT TOO MANY CHANGES TO THE OVERALL PREVIOUS FORECAST...
BUT DID REWORK THE POPS A LITTLE.

PRELIMINARY NUMBERS...
FARMINGTON................ 047/084 052/085 047 16000
GALLUP.................... 038/083 042/083 041 16111
GRANTS.................... 038/084 041/087 039 16111
GLENWOOD.................. 049/090 053/091 056 16111
CHAMA..................... 036/077 039/080 035 16202
LOS ALAMOS................ 046/075 048/077 045 16212
RED RIVER................. 035/065 038/067 034 16333
TAOS...................... 038/075 041/079 037 16232
SANTA FE.................. 044/076 047/078 043 16212
SANTA FE AIRPORT.......... 046/077 048/081 045 16212
ESPANOLA.................. 047/080 050/084 046 16212
ALBUQUERQUE HEIGHTS....... 057/082 058/088 057 16212
ALBUQUERQUE VALLEY........ 053/084 054/090 052 16212
ALBUQUERQUE FOOTHILLS..... 051/080 052/086 051 16212
ALBUQUERQUE WEST MESA..... 054/083 056/089 054 16212
SOCORRO................... 054/088 056/094 056 16212
SANDIAPARK/CEDAR CREST... 044/075 045/080 044 16212
MORIARTY/ESTANCIA......... 045/077 047/083 044 16313
CARRIZOZO................. 056/083 056/090 054 16212
RUIDOSO................... 050/078 049/086 047 16333
RATON..................... 040/070 044/070 038 16434
LAS VEGAS................. 044/069 049/073 046 16333
ROY....................... 043/070 045/070 040 16434
CLAYTON................... 047/074 050/071 045 16434
SANTA ROSA................ 052/075 055/078 050 16434
TUCUMCARI................. 055/078 059/080 051 16434
FORT SUMNER............... 056/076 058/081 054 16434
CLOVIS.................... 054/076 055/081 052 16535
PORTALES.................. 055/079 056/086 053 16535
ROSWELL................... 059/081 059/093 059 16333

.ABQ...RED FLAG WARNING FOR NMZ101...WESTERN PORTIONS NMZ102...
       NORTHERN PORTIONS NMZ105 THROUGH THE EARLY EVENING.

MARTIN
Hazardous weather outlook, Jun 5, 6:00 AM MDT, 10 hours 53 minutes before
NMZ001>021-026-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN TWO THIRDS OF THE AREA...ROUGHLY FROM THE
RIO GRANDE VALLEY EASTWARD TO THE TEXAS STATE LINE. LARGE HAIL WILL
BE THE MAIN THREAT THIS AFTERNOON...BUT AS A COLD FRONT DRIVES SOUTH
ACROSS THE EASTERN PLAINS...THE THREAT OF DAMAGING WINDS AND EVEN AN
ISOLATED TORNADO WILL EXIST LATE THIS AFTERNOON AND INTO THIS
EVENING ACROSS THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BETWEEN 1 PM AND 10 PM ACROSS
CENTRAL AND EASTERN SECTIONS OF THE AREA.

KD

In the hours before

Local storm report, Jun 5, 2:40 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
240 PM MDT THU JUN 5 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 NW MAXWELL              NM   .75 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT

0202 PM    MAXWELL                   NM   .75 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT.

0225 PM    5 N SPRINGER              NM   .75 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT.

0253 PM    6 E SPRINGER              NM   1.25 INCH HAIL
06/04/03   COLFAX                         PUBLIC REPORT.

0352 PM    4 W MILLS                 NM   1.50 INCH HAIL
06/04/03   HARDING                        PUBLIC REPORT

0356 PM    17 E WAGON MOUND          NM   2.75 INCH HAIL
06/04/03   MORA                           PUBLIC REPORT.

0445 PM    3 S TUCUMCARI             NM   1.25 INCH HAIL
06/04/03   QUAY                           REPORTED BY NWS EMPLOYEE
                                          ON HWY 209.

0450 PM    7 SE TUCUMCARI            NM   1.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0450 PM    5 S TUCUMCARI             NM   .88 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT.

0500 PM    8 S TUCUMCARI             NM   1.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0502 PM    5 S TUCUMCARI             NM   1.00 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0503 PM    7 SE TUCUMCARI            NM   1.00 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT

0535 PM    BELL RANCH                NM   1.75 INCH HAIL
06/04/03   SAN MIGUEL                     PUBLIC REPORT.

0551 PM    6 E RAGLAND               NM   .88 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORT.

0615 PM    19 N MELROSE              NM   1.75 INCH HAIL
06/04/03   CURRY                          REPORTED BY CURRY COUNTY
                                          EM ON QUAY/CURRY COUNTY
                                          LINE.

0615 PM    FORREST                   NM   2.75 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORTED CHURCH
                                          WINDOWS WERE BROKEN AND
                                          ROOF HAD DAMAGE.

0638 PM    TUCUMCARI                 NM   .88 INCH HAIL
06/04/03   QUAY                           PUBLIC REPORTED HAIL ON
                                          WEST SIDE OF TUCUMCARI.

0645 PM    14 NNW CANNON AFB         NM   TORNADO
06/04/03   CURRY                          REPORTED BY CANNON AFB
                                          WEATHER.

0700 PM    11 WNW RANCHVALE          NM   2.00 INCH HAIL
06/04/03   CURRY                          PUBLIC REPORT

0705 PM    15 NW RANCHVALE           NM   2.50 INCH HAIL
06/04/03   CURRY                          HAM RADIO REPORT.

0715 PM    CLOVIS                    NM   63 MPH WIND GUST
06/04/03   CURRY                          MEASURED BY CVS MTR OBS.

0729 PM    5 N RAGLAND               NM   .75 INCH HAIL
06/04/03   QUAY                           PUBLIC  REPORT

0735 PM    SAINT VRAIN               NM   1.75 INCH HAIL
06/04/03   CURRY                          PUBLIC REPORT

0736 PM    10 W CLOVIS               NM   1.00 INCH HAIL
06/04/03   CURRY                          PUBLIC REPORT

0748 PM    CLOVIS                    NM   .75 INCH HAIL
06/04/03   CURRY                          REPORTED BY CURRY COUNTY
                                          EM.

0758 PM    6 NW CLOVIS               NM   TORNADO
06/04/03   CURRY                          BRIEF TOUCHDOWN REPORTED

0810 PM    CANNON AIR FORCE BASE     NM   1.75 INCH HAIL
06/04/03   CURRY                          REPORTED BY GOVERNMENT                                         BY CURRY COUNTY EM.

0820 PM    PORTALES                  NM   TORNADO
06/04/03   ROOSEVELT                      SPOTTER REPORTED TORNADO
                                          ON EAST SIDE OF TOWN.

0825 PM    4 E PORTALES              NM   TORNADO
06/04/03   ROOSEVELT                      PUBLIC REPORT

0839 PM    ARCH                      NM   1.00 INCH HAIL
06/04/03   ROOSEVELT                      REPORTED BY COOP
                                          OBSERVER

0900 PM    ROGERS                    NM   1.00 INCH HAIL
06/04/03   ROOSEVELT                      PUBLIC REPORT

0905 PM    CAUSEY                    NM   1.75 INCH HAIL
06/04/03   ROOSEVELT                      PUBLIC REPORT

0910 PM    ELIDA                     NM   1.75 INCH HAIL
06/04/03   ROOSEVELT                      PUBLIC REPORT

0910 PM    ELIDA                     NM   60 MPH WIND GUST
06/04/03   ROOSEVELT                      ESTIMATED BY PUBLIC
Local storm report, Jun 5, 4:15 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
415 PM MDT THU JUN 5 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    13 NE WAGON MOUND         NM   1.00 INCH HAIL
06/05/03   MORA                           PUBLIC REPORT

0342 PM    2 N SOLANO                NM   .88 INCH HAIL
06/05/03   HARDING                        PUBLIC REPORT

JM/JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:14 PM MDTTornado WarningABQQuay46 min
Jun 4, 6:38 PM MDTSevere Thunderstorm WarningABQSan Miguel52 min
Jun 4, 6:45 PM MDTTornado WarningABQCurry60 min
Jun 4, 7:00 PM MDTSevere Thunderstorm WarningABQQuay45 min
Jun 4, 7:38 PM MDTTornado WarningABQCurry, Roosevelt67 min
Jun 4, 7:43 PM MDTSevere Thunderstorm WarningABQQuay62 min
Jun 4, 8:46 PM MDTTornado WarningABQRoosevelt29 min
Jun 4, 8:51 PM MDTSevere Thunderstorm WarningABQRoosevelt54 min
Jun 4, 9:06 PM MDTTornado WarningABQRoosevelt39 min
Jun 4, 9:43 PM MDTTornado WarningABQRoosevelt47 min
Jun 5, 4:00 PM MDTSevere Thunderstorm WarningABQSan Miguel45 min
Jun 5, 4:44 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel61 min
Jun 5, 5:02 PM MDTSevere Thunderstorm WarningABQGuadalupe43 min
Jun 5, 5:21 PM MDTSevere Thunderstorm WarningABQDe Baca39 min
Jun 5, 5:27 PM MDTTornado WarningABQCurry, Quay48 min
Jun 5, 5:46 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe44 min

Nearby

Tornado Warnings in New Mexico, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.